Minnesota, 2021

Tornadoes and Damaging Winds in Minnesota, August 28, 2021

August 28, 2021 · NWS MPX · 28 events in 5 counties and zones

A secondary wave of severe thunderstorms developed over southwest Minnesota by the late afternoon of Saturday, August 28th. This area of storms formed a bow-echo that moved from Springfield, east-northeast toward New Ulm, Mankato, and Le Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A secondary wave of severe thunderstorms developed over southwest Minnesota by the late afternoon of Saturday, August 28th. This area of storms formed a bow-echo that moved from Springfield, east-northeast toward New Ulm, Mankato, and Le Center. The most intense part of the bow-echo occurred at the onset that moved across Brown and Watonwan counties. Several tornadoes were documented. Thousands of acres of corn was flattened due to sustained intense winds. As the storm progressed northeast, the bow-echo segment became disorganized south of the Twin Cities metro area. Another wave of storms that originated over southwest Minnesota during the evening, caused strong winds in Brown County but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 3:17 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 3:17 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Sat Aug 28 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 342 PM CDT Sat Aug 28 2021

Robust late morning convection dropped some impressive hail and
heavy rain across central Minnesota. This has taken some of the
punch out of the atmosphere and some recovery will need to happen
for this area to see another round of strong to severe storms this
evening. Further south, some overnight/early morning convection
across Iowa has robbed our instability across southern Minnesota as
more stable air has been advected northward. This prevented the late
morning Minnesota storms from expanding further southward. Still, a
few spotty pop up showers and thunderstorms have managed to develop
along an outflow boundary stalled out just northwest of the Twin
Cities metro.

Regarding chances for a second round of severe thunderstorms, things
are less certain. Our 18z sounding showed a favorable environment
with MU CAPE of over 1500 J/kg, low and mid level lapse rates of
around 7 C/km, and 0-6km shear of 35 kts. However, there is a cap in
place at the lower levels thanks to the more stable air being
advected northward. Taking a step back and looking at the bigger
picture, the main trough is still back over the western Dakotas with
the surface cold front just out ahead of it in eastern North Dakota.
A secondary surface low associated with the warm front that was the
focus for our morning convection is centered in Nebraska. Within the
last hour, storms have started firing along the triple point to the
west of Sioux Falls. Because of the morning activity, confidence has
decreased somewhat for our second round of severe weather and focus
has shifted to the heavy rain threat. In any case, we will see a
line of showers and thunderstorms to move across the CWA this
evening through the overnight hours associated with the cold front.

Behind the front, we will see a much nicer second half of
the weekend with seasonably cooler temperatures and plenty of
sunshine.

.LONG TERM...(Monday through Saturday)
Issued at 342 PM CDT Sat Aug 28 2021

For the long term, seasonably cooler temperatures will continue with
zonal flow in place for the first half of the week. We'll see
occasional shower chances increase as we head into the first few
days of meteorological fall with the highest chances coming Thursday
into Friday, but have opted to leave NBM PoPs as is until there is
higher confidence in timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Aug 28 2021

Warm front has lifted through the area earlier this morning. A line
of storms is approaching KMSP and KMKT. This activity is currently
non-severe but the environment is primed for severe thunderstorm
development. Another round is likely this evening/overnight tonight
but timing and duration is uncertain. A wake low-type feature may
enhance winds for KAXN/KSTC this afternoon. A few storms could see
winds of 30 to 50 kts.

KMSP...Several rounds of storms this afternoon/evening with a few
strong storms with gusts up to 50kts not out of the question.
Occasional storms could last from mid afternoon into early morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind variable less than 5 kts.
Tue...VFR. Wind SE 10 kts.
Wed...VFR. Wind SW 5-10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Dye
LONG TERM...Dye
AVIATION...BPH
Hazardous weather outlook, Aug 28, 2:38 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Aug 28 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of rain and thunderstorms is expected this
evening and tonight with the best chances south of I-94 in
Minnesota. The primary threats with these storms will be damaging
winds and large hail with a few tornadoes also possible. In
addition, areas of heavy rain may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 28, 11:31 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             5 SW GILMAN             45.69N 94.03W
08/28/2021  M1.75 INCH       BENTON             MN   PUBLIC

            PICTURE FROM SOCIAL MEDIA WITH A HALF DOLLAR
            AND GOLF BALL SIZED HAIL STONE WITH TIME
            ESTIMATED BASED ON RADAR.

&&

NDC
Special weather statement, Aug 28, 11:43 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sat Aug 28 2021

MNZ051-052-059>061-281830-
Anoka MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
1243 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of southern Wright,
northern Hennepin, Anoka, southern Isanti and eastern Sherburne
Counties through 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Princeton to near Otsego to 5
miles north of Silver Lake. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Elk River, St. Michael, Otsego, Rogers and Albertville around 1250
  PM CDT.
  St. Francis around 1255 PM CDT.
  Cambridge, Ramsey, Champlin, Isanti and Montrose around 100 PM
  CDT.

Other locations in the path of these storms include Andover, Anoka,
Coon Rapids, Delano, Ham Lake, Rockford, East Bethel, Blaine, Orono,
Medina, Independence and Maple Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for central and
east central Minnesota.

&&

LAT...LON 4555 9303 4530 9302 4498 9358 4499 9426
      4529 9376 4556 9357
TIME...MOT...LOC 1742Z 269DEG 33KT 4555 9348 4530 9366 4498 9418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 28, 12:07 PM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Sat Aug 28 2021

MNZ053-281830-
Chisago MN-
107 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northwestern Chisago
County through 130 PM CDT...

At 107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grasston to 6 miles northeast of Cambridge
to near Isanti. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  North Branch and Rush City around 120 PM CDT.

Other locations impacted by these storms include Harris, Branch and
Wild River State Park.

This includes Interstate 35 between mile markers 145 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4572 9287 4565 9289 4560 9289 4559 9288
      4545 9301 4555 9303 4556 9314 4573 9314
      4573 9285
TIME...MOT...LOC 1807Z 276DEG 29KT 4575 9310 4560 9314 4546 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 28, 12:11 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     4 SSW FORADA            45.74N 95.39W
08/28/2021                   POPE               MN   PUBLIC

            RELAYED REPORT FROM GRAND FORKS NWS FROM
            THEIR FACEBOOK PAGE, NUMEROUS LARGE TREES
            BLOWN DOWN ALONG HIGHWAY 29 NEAR LAKE RENO.

&&

JLT
Local storm report, Aug 28, 2:55 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             2 NW FORESTON           45.75N 93.74W
08/28/2021  M1.00 INCH       MILLE LACS         MN   STORM CHASER

            PICTURE MULTIPLE HAIL STONES UP TO THE SIZE
            OF QUARTERS.

&&

The radar

The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 28, 5:20 PM CST
Where
Brown County, 0.69 mi S of Comfrey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.110, -94.900

A large tree was uprooted in Comfrey.

Thunderstorm Wind, Brown

When
August 28, 5:22 PM CST to 5:25 PM CST
Where
Brown County, 3.27 mi N of Comfrey to 3.97 mi SW of Leavenworth
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.167, -94.906

A large tree was snapped off the top, with several other smaller trees blown down north of Comfrey.

Thunderstorm Wind, Watonwan

When
August 28, 5:28 PM CST
Where
Watonwan County, 0.55 mi SE of Sveadahl to 0.73 mi ESE of Sveadahl
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.075, -94.742

There were several trees blown down around the Sveadahl community.

Tornado, Brown

When
August 28, 5:29 PM CST to 5:35 PM CST
Where
Brown County, 2.56 mi SSW of Cobden to 0.92 mi NNW of Cobden
Rating
EF0
Path length
3.29 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
44.244, -94.863

Satellite imagery revealed a damage path through crops, and a damage survey noted large branches down. Time based on radar. QLCS tornado.

Tornado, Brown

When
August 28, 5:29 PM CST to 5:37 PM CST
Where
Brown County, 0.53 mi NW of Leavenworth to 2.74 mi E of Cobden
Rating
EF0
Path length
4.29 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.226, -94.807

Satellite imagery revealed a damage path through crops, and a damage survey noted large branches down in two locations. Time based on radar. QLCS tornado.

Thunderstorm Wind, Brown

When
August 28, 5:29 PM CST to 5:30 PM CST
Where
Brown County, 0.95 mi W of Leavenworth to 0.74 mi NW of Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.219, -94.819

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:31 PM CST to 5:32 PM CST
Where
Brown County, 0.58 mi ENE of Springfield to 1.05 mi NNE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.254, -94.960

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:31 PM CST to 5:32 PM CST
Where
Brown County, 1.62 mi ENE of Springfield to 1.84 mi NE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.262, -94.942

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Watonwan

When
August 28, 5:32 PM CST to 5:34 PM CST
Where
Watonwan County, 0.74 mi W of St James to 1.39 mi NE of St James
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -94.645

A few trees were blown down in St. James.

Thunderstorm Wind, Brown

When
August 28, 5:32 PM CST to 5:33 PM CST
Where
Brown County, 1.97 mi NNE of Springfield to 2.36 mi NNE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.276, -94.954

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:33 PM CST to 5:34 PM CST
Where
Brown County, 4.07 mi NE of Godahl to 4.66 mi NE of Godahl
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.167, -94.630

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:35 PM CST to 5:50 PM CST
Where
Brown County, 3.45 mi WSW of Leavenworth to 4.91 mi E of Comfrey
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.205, -94.866

Thousands of acres of corn were flattened by intense west and northwest winds across a broad area in western and southern Brown County. Some trees were blown down or damaged as well, including at a park on the northeast side of Altermatt Lake.

Thunderstorm Wind, Brown

When
August 28, 5:37 PM CST to 5:38 PM CST
Where
Brown County, 2.74 mi ENE of Cobden to 3.13 mi W of Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.293, -94.797

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:39 PM CST to 5:40 PM CST
Where
Brown County, 2.25 mi NNE of Cobden to 2.4 mi S of Evan
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.308, -94.827

A small and narrow misocyclone on the leading edge of a storm traveled across corn and bean fields only. Drone video was utilized and an on-site survey was performed. The path was also identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:40 PM CST
Where
Brown County, 0.89 mi SSE of Sleepy Eye to 0.44 mi SE of Sleepy Eye
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.288, -94.723

There were several trees and many large branches blown down in the south half of Sleepy Eye, just east if Highway 4. A few trees and branches fell on houses and vehicles. A damage survey by the NWS was inconclusive, as the damage had been cleaned up quickly. The south to north path did seem to broaden out somewhat.

Thunderstorm Wind, Brown

When
August 28, 5:40 PM CST
Where
Brown County, 3.13 mi ENE of Hanska to 3.29 mi ENE of Hanska
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.167, -94.441

Several trees and large branches were broken. A few hundred acres of corn were flattened at County Road 20 and 130th Avenue. An adjacent short damage path was determined to have been associated with a misocyclone, based on the damage pattern, Sentinel satellite imagery, and radar. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:44 PM CST to 5:45 PM CST
Where
Brown County, 3.31 mi NNE of Sleepy Eye to 3.76 mi NNE of Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.343, -94.702

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:44 PM CST to 5:45 PM CST
Where
Brown County, 3.46 mi NNE of Sleepy Eye to 3.69 mi NNE of Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.345, -94.700

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Nicollet

When
August 28, 5:45 PM CST
Where
Nicollet County, 0.49 mi E of Courtland
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.270, -94.340

A large tree was broken off several feet above its base in Courtland.

Funnel Cloud, Watonwan

When
August 28, 5:45 PM CST
Where
Watonwan County, 1.38 mi N of Madelia
Reported by
Trained Spotter
Coordinates
44.070, -94.420

A trained spotter observed a funnel cloud north of Madelia.

Thunderstorm Wind, Brown

When
August 28, 5:45 PM CST to 5:47 PM CST
Where
Brown County, 4.12 mi NW of Essig to 5.07 mi NW of Essig
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.365, -94.688

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Thunderstorm Wind, Brown

When
August 28, 5:45 PM CST to 5:46 PM CST
Where
Brown County, 3.8 mi NW of Essig to 4.27 mi NW of Essig
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.365, -94.680

A narrow path of crop damage, possibly related to a misovortex within a broader wind field, was identified using Sentinel satellite imagery. It was not possible to correlate the crop damage with any radar circulation.

Tornado, Brown

When
August 28, 5:47 PM CST to 5:49 PM CST
Where
Brown County, 2.09 mi SSW of Essig to 1.16 mi SW of Essig
Rating
EF0
Path length
0.94 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.304, -94.641

Track based on satellite imagery and damage survey. Time based on radar. Tornado knocked down large branches in a small grove at the end of its path.

Tornado, Brown

When
August 28, 5:52 PM CST to 5:53 PM CST
Where
Brown County, 2.07 mi NE of Essig to 2.66 mi NE of Essig
Rating
EFU
Path length
0.63 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
44.347, -94.586

Satellite image showed tornado path through corn that matched up with circulation on radar. Damage survey could not locate any downed branches or any other damage indicator.

Thunderstorm Wind, Nicollet

When
August 28, 6:07 PM CST
Where
Nicollet County, 0.49 mi W of Oshawa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.300, -94.110

A trained spotter had a hand held wind sensor that measured 52 knots.

Thunderstorm Wind, Le Sueur

When
August 28, 6:20 PM CST to 6:22 PM CST
Where
Le Sueur County, 1.47 mi SSW of Le Sueur to 1.12 mi S of Le Sueur
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.450, -93.910

There were a number of large tree limbs blown down near Le Sueur. One that was 12 inches in diameter.

Tornado, Waseca

When
August 28, 7:12 PM CST to 7:13 PM CST
Where
Waseca County, 2.69 mi SW of New Richland to 2.07 mi SW of New Richland
Rating
EF0
Path length
0.68 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.876, -93.542

Radar shows this tornado occurred with a flanking line, just south of precipitation echoes. A damage survey revealed mostly corn damage, but some large branches were knocked down at a farmstead and some plywood was blown into a field. The damage survey revealed it was tornadic. Satellite imagery revealed more detail about the exact path through fields. Storm chaser video definitely shows the tornado and correct time, which was consistent with this being a tornado from a flanking line.

Tornado, Waseca

When
August 28, 7:14 PM CST to 7:15 PM CST
Where
Waseca County, 1.8 mi SSW of New Richland to 1.42 mi SSW of New Richland
Rating
EF0
Path length
0.44 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.876, -93.514

A damage survey noted several trees were damaged at a farmstead, with large branches down. Satellite imagery showed more details to the tornado path. A time-stamped photo from a storm chaser showed a visible funnel in the area where the tornado damage occurred, and the photo was consistent with the tornado being in the flanking line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971757, 971758, 971754, 984501, 984537, 984544, 984541, 984543, 971755, 984542, 984550, 971761, 984545, 984500, 971753, 973421, 984546, 984547, 971760, 971768, 984548, 984549, 984538, 984539, 971756, 971762, 973406, 984540.